Hail, Greenup
- When
- June 23, 3:40 PM EST
- Where
- Greenup County, South Shore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.720, -82.970
The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 3:15 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT MON JUN 23 2008 .SYNOPSIS... COLD FRONT CROSSES THE AREA THIS EVENING. HIGH PRESSURE MOVES IN TUESDAY. A WARM FRONT MOVES BACK NORTH OF THE AREA WEDNESDAY NIGHT WHILE HIGH PRESSURE OVER THE SOUTHEAST IS IN CONTROL THROUGH FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... THINGS GETTING BUSY AS CONVECTION CURRENTLY FIRING OVER SE OHIO...AHEAD OF COLD FRONT. COLD FRONT...CURRENTLY LOCATED OVER CENTRAL OHIO...PROGGED TO MOVE THROUGH AND CLEAR CWA BY 03Z. MODELS BRING H5 TROUGH BY 12Z. DEEP SHEAR AND CAPE NOT THAT IMPRESSIVE OVER AREA. CONVECTION THAT FORMS SHOULD STAND STRAIGHT UP. STEEP MID LEVEL LAPSE RATES AND LOW FREEZING LEVEL IN PLACE WILL SUPPORT LARGE HAIL AS THE PRIMARY THREAT. ALREADY RECEIVING PENNY SIZE HAIL REPORTS FROM THE CONVECTION OVER SE OHIO ATTM. CONVECTION WILL PROGRESS ACROSS AREA FROM WEST TO EAST THIS AFTERNOON/EVENING ...DECREASING IN INTENSITY AFTER SUNSET. SFC HIGH PRESSURE BUILDS IN FOR TUESDAY...PROVIDING FOR A DRY DAY. ONGOING FCST FOR MINT TONIGHT AGREES WELL WITH LATEST GUIDANCE...SO DID NOT STRAY TOO FAR. GENERALLY FOLLOWED LMOS AND MET FOR MAXT ON TUESDAY AS MAV SEEMS TOO WARM ACROSS THE BOARD. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... THE MODELS ARE IN DECENT AGREEMENT FOR THE MID RANGE PERIOD AS INITIALLY THE ATMOSPHERE REMAINS DRY SO HAVE KEPT CLOUDS DOWN TO A MINIMUM TUESDAY NIGHT WITH DRY WEATHER. ON WEDNESDAY...AS THE FRONT BEGINS TO TURN AROUND AND HEAD BACK NORTH...THE CLOUDS WILL BEGIN TO INCREASE...BUT SHOULD BE MAINLY HIGH CLOUDS. AS THE FRONT GETS CLOSER WED NIGHT...SHORTWAVE ENERGY ROTATING OVER THE TOP OF THE FRONT ON THE NORTHERN SIDE OF THE DEVELOPING SERN US RIDGE COULD PRODUCE AN AREA OF SHOWERS. THE GFS IS A LITTLE MORE PROGRESSIVE WITH THE WAVE AND ALLOWS IT TO TURN A LITTLE MORE SE THAN THE SLOWER NAM. AT THIS STAGE LIKE THE GFS HANDLING OF THE SHORTWAVE SO HAVE BROUGHT THE CHANCE POPS WED NIGHT INTO THURSDAY MORNING DOWN TO CRW/HTS LINE AND THEN LIFT IT NORTHEAST AWAY FROM THE AREA THURSDAY MORNING. ONCE THE FRONT AND SHORTWAVE CLEARS...THE RIDGING OVER THE SE WILL BEGIN TO BUILD NORTHWARD...WHICH WILL ALLOW THE TEMPERATURES AND HUMIDITY TO BEGIN TO RISE. FOR TEMPERATURES...LEANED TOWARD THE MET EARLY IN THE PERIOD ESPECIALLY FOR WED AND WED NIGHT AS THE MAV HAS BEEN GIVE TOO LARGE OF A DIURNAL OF LATE. ALSO THE 850 MB TEMPERATURES OFF BOTH MODELS WOULD SUPPORT THE COOLER MET NUMBERS. FOR THURSDAY AND THURSDAY NIGHT THE MEX NUMBERS LOOKED REASONABLE. && .LONG TERM /FRIDAY THROUGH MONDAY/... INITIALLY WILL BEGIN THE EXTENDED WITH A STRONG SERN US RIDGE IN PLACE AND THEN GRADUALLY EXPECT A STRONGER TROUGH/CLOSED LOW OVER THE NRN PLAINS AND GREAT LAKES TO KNOCK THE RIDGE DOWN AND PUSH A FRONT THROUGH THE REGION. THE OPERATIONAL ECMWF AND GFS BOTH SHOW THIS ENHANCED TROUGHING FOR THE SAT NIGHT/SUNDAY TIME FRAME. HPC WAS A LITTLE TAMER WITH THE TROUGH AS THE ENSEMBLE MEMBERS WERE MORE PROGRESSIVE AND DID NOT PUSH THE COLD FRONT AS FAR SOUTH...GETTING TOWARD THE NC/VA BORDER BY SUNDAY MORNING...WHICH IS CLIMATOLOGICALLY FAVOR. FOR NOW HAVE FOLLOWED MORE ALONG THE HPC SCENARIO FOR THE PERIOD. HAVE TRIED TO DOWN PLAY THE DAYTIME CONVECTION ON FRIDAY AS THE MOISTURE LOOKS TO BE LACKING AND WITH OUT MUCH OF A KICKER NOT ANTICIPATING MUCH ACTIVITY ON FRIDAY. AS THE FRONT ARRIVES...AND THE MODELS ARE STRUGGLING WITH WHEN THE FRONT ARRIVES FROM SAT AFTERNOON INTO EARLY SUNDAY MORNING...EXPECT MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP. BEHIND THE FRONT ON SUNDAY...HAVE LOWERED POPS DOWN AND SHOULD SEE DRIER CONDITIONS RETURN THROUGH MONDAY. FOR TEMPERATURES...HAVE GONE ABOVE THE HPC NUMBERS ON FRIDAY AND THEN AFTER GENERALLY RAN CLOSE TO THERE NUMBERS WHERE WERE FAIRLY CLOSE TO THE ENSEMBLE VALUES. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION IS CURRENTLY DEVELOPING. MENTIONED TSRA IN TEMPO 19-23Z FOR PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING RAIN...ESPECIALLY EKN...CRW..BKW. AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ESS/30 NEAR TERM...30 SHORT TERM...ESS LONG TERM...ESS AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EDT MON JUN 23 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 415 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE TODAY. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
348 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL POINT PLEASANT 38.87N 82.08W
06/23/2008 U0.50 INCH MASON WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
409 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL MOUNT ALTO 38.86N 81.88W
06/23/2008 U0.75 INCH MASON WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 W COTTAGEVILLE 38.87N 81.87W
06/23/2008 E0.88 INCH JACKSON WV TRAINED SPOTTER
AT MT ALTO
&&
JDENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 10 SE MASON 38.91N 81.90W
06/23/2008 E0.88 INCH MEIGS OH PUBLIC
NICKEL SIZE HAIL NEAR LETART IN MASON COUNTY.
&&
JSIKORASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 427 PM EDT MON JUN 23 2008 KYZ101-OHZ086-087-232100- GALLIA-GREENUP-LAWRENCE- 427 PM EDT MON JUN 23 2008 ...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...NORTHERN GREENUP AND SOUTHWESTERN GALLIA COUNTIES... AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED OVER WEST PORTSMOUTH...MOVING EAST AT 30 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. THIS STORM WILL BE NEAR GRAYS BRANCH AROUND 440 PM...GREENUP AROUND 445 PM...WURTLAND AROUND 450 PM...VERNON AROUND 455 PM AND LAKE VESUVIUS AROUND 500 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL COTTAGEVILLE 38.87N 81.82W
06/23/2008 E1.00 INCH JACKSON WV PUBLIC
&&
JSIKORAThe Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110820.